Tuesday, 16 February 2010

Valentines Day - A bit of a wash out

I was so looking forward to Valentines day itself, but unfortunately my bowels had different ideas!
And if you are reading this thinking TMI - Too Much Information - then you do not have to read, this is my blog, my journey through HIV/AIDs and this is about the realities of living with HIV for me , and some of it is not always pleasant.

As I said this blog is my blog and for me to use as I wish. And what living with hIV is for me may not be the same at all for others with HIV either those on HIV medications or those not. I have met those that have HIV and are on medications who have said that since they have been on the meds they have not been healthier, and others who are in the dormant stage of HIV - which can last between a few months to 10+ years - and therefore do not need meds yet who feel no different than they ever did. But both Barry and I had gone past the dormant stage before we even knew we had HIV and are not on meds which give us both side effects.

So I woke up on the morning of Valentines day expecting to have a lovely day, but my body said differently.

I immediately had what we call in the UK the trots, or in other words diarrhea and not just ordinary diarrhea, total water whereby I could not be far from a loo all day.
Thant put paid to my plans for the day!!


Barry was lovely though. As it was obvious we could not go out  he went out and bought me a card, red roses, a Valentines meal deal from Tescos consisting of a starter, main, sweet and wine for the evening when he hoped I would be recovered enough to eat it and if not we could have it on Monday night - he is a star soemtimes, but then again he knows what this is like as he gets it too, and often worse than me.


By the evening I was just about well enough to eat a little but I was so worried for the morning as I had booked into a local College to do a 3 day intensive course on PHP programming and their was no way I could go if I was like this as I would never make the toilet.
Just my luck to get it the day before I had to sit in a college lecture room all day with a load of strangers who do not know my situation!!

You may say - well this has nothing to do with HIV, anyone can get this?
Yes of course but not with the frequency that we get it .
For a start we both have diarrhea every morning anyway since we have been on the meds, I have learned not all but many on HIV meds do get this. But not as bad as when we have theses frequent bouts of disabling stomach problems. And of course the assumption is that it is caused by the HIV meds.


But I do not think so. The milder problems in the morning probably are but I think the awful attacks are the HIV itself. I am not the only person to think this as many write about this problem since they have had HIV, on meds or not, on HIV health sites.


And I first noticed it about 3 years before we were diagnosed. As I started to realize that things were not OK with my health in about 2004/5 when I found I was tired all the time, and I do not mean just tired but so fatigued I could hardly move soemtimes and  had permanently swollen glands and started to get frequent hot flushes and sweats. And night sweets that soaked the bed.  At first I thought this may be the menopause but I had reached that early some years before and had long ceased to have any symptoms. And this did not explain why Barry had them too? And I also started to have regular bouts of vomiting - and I HATE vomiting!!


Then I started to get theses horrible boats of watery diarrhea and stomach cramps, so bad that I went to my doctor who then referred me on to a consultant as at my age , in my 50s, you always have to be wary of this sort of symptom. Of course neither my doctor nor the consultant thought of HIV, no one ever does and it is well known that all theses symptoms and others I have not gone into here can be symptoms of undiagnosed HIV .


I was sent for investigations, such as  colonoscopys etc 
I was very lucky that I was sent for this as it was found I had polyps, which are the beginnings of bowel cancer and they were removed. People with HIV are something like 50% + more likely to get bowel cancer and of course your chances of bowel cancer increase drastically after 50 and it is thought that in an ideal world people over 50 would have a colonoscopy every 5 years. In fact it is offered on BUPA, but I have never been rich enough, like most people to afford private health care and rely on the NHS so I count myself one of the lucky ones that this problem was found.

Now it is known I have HIV and get polyps  I have to go for a colonoscopy regularly to have the latest crop removed, and this is NOT a pleasant procedure. But at least knowing this I know that as long as I keep going for them I will not die of bowel cancer which I may have if theses had not been found.

But my point was that although I was found to have polyps and they were removed I was told by my consultant that it did not explain the diarrhea as they were not yet large enough to cause that.


And yet again I was sent away being told that while it was a good thing I had gone for the test my actually symptoms, i.e flushes, sweats, glands, diarrhea, vomiting etc were my MIND??? That they either did not exist or they were caused by stress or that I had IBS. I bet hundreds of people have been diagnosed to have stress symptoms and especially IBS when they actually are ill and no one has bothered to find out exactly what it is!

Anyway since going on the HIV meds, it was obvious  from the blood test results  that my HIV was getting under control in that my virus levels were dropping and eventually reached undetectable and that my TCells ( CD4 cells in this case) were increasing and although not anywhere near normal levels even now they are a lot higher than they were so this means my immune system is a lot better.


But also many of the symptoms started to decrease. few went altogether but I found I had energy again. Not as much as before as I can rarely stay up after 9pm, but it is better, the sweats decreased and the glands have gone .


But I still get theses horrible bouts of diarrhea !

2 comments:

Anonymous said...

I don't think such symptoms can be caused by the mind. Stress is a serious issue, but often used as a misdiagnosis. You are right that people are often sent away without adequate tests being done to get to the root cause of the sickness. In your case it sounds like no one is even addressing the symptoms, never mind the causes, and they certainly sound very unpleasant symptoms.

Veritee said...

Thank you anonymous
But my symptoms are due to I itself and the HIV antiretrovirls

They have been thoroughly investigated as in the UK if you have HIV you go and have tests and blood tests every 3 months or even less soowe are constatly monitored for everything

Thankfully not every one is unfortunate to have these symptoms from being HIV poz nor this as a side effect of the ARV for me - I do.

better than the result of not taking them though - which is AIDS and death